Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 182, NWS State College, PA

July 30, 2006Clearfield County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 30, 2006, 3:50 AM EDT for Clearfield County, Pennsylvania. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2006, 3:50 AM EDT (07:50 UTC)
Expired
Jul 30, 2006, 4:30 AM EDT
In force
40 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Clearfield County, PA

The radar

The State College radar (KCCX), 36 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 7.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2006-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2006-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1282 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 300752
SVRCTP
PAC033-300830-
/O.NEW.KCTP.SV.W.0182.060730T0750Z-060730T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
350 AM EDT SUN JUL 30 2006

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 430 AM EDT

* AT 346 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM LECONTES MILLS TO CURWENSVILLE TO 13 MILES SOUTH OF
  CURWENSVILLE...AND MOVING SOUTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LECONTES MILLS AND JEFFRIES AROUND 355 AM EDT...
  HOUTZDALE AROUND 400 AM EDT...

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 108 AND 133.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...ROUTE
322.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A 
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4123 7848 4092 7879 4074 7880 4074 7839
      4094 7823 4102 7810 4118 7808

$$

FORECASTER:GARTNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:25 AM EDT, 25 minutes earlier.

Area forecast discussion, Jul 30, 3:25 AM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
325 AM EDT SUN JUL 30 2006

.SHORT TERM /TODAY/...
SMALL MCS AFFECTING NORTHERN HALF OF MY CWA AT THIS HOUR. MAIN
THREAT AT THIS HOUR IS LOCALLY HEAVY RAINFALL FROM CELLS
PROPOGATING WSW OVR CAMERON AND ELK COUNTIES. ACTIVITY WILL
SURVIVE AT LEAST INTO THE CENTRAL MOUNTAINS BUT LIKELY NOT MUCH
FURTHER SOUTH. HAVE ADJUSTED SHORT TERM POPS THRU 12 UTC FOR THIS.
ANOTHER UPSTREAM SHORTWAVE TROF EVIDENT OVR NE MN WILL REACH
CENTRAL PA THIS AFTERNOON/EVE FOR CONTINUED CHC POPS TODAY. MUCH
OF THE DAY WILL BE RAINFREE.

OTHERWISE...THE MAIN STORY CONTINUES TO BE THE BUILDING HEAT AND
HUMIDITY ACROSS THE REGION. 850 MB TEMPS WARM SLIGHTLY FROM SAT
AFTNS...BUT EXPECT MORE IN THE WAY OF CLOUDINESS DUE TO UPSTREAM
MCS DEBRIS STREAMING OVERHEAD. KEPT DAYTIME HIGHS VERY NEAR WHAT
WE HAD ON SAT HOWEVER...AND WITH SFC DEWPOINTS REACHING THE LOWER
70S IN THE LOWER SUSQ...HEAT INDICES WILL REACH THE UPPER 90S THIS
AFTN...A SIGN OF WHATS TO COME FOR THE NEXT SEVERAL DAYS THERE.

&&

.LONG TERM /TONIGHT THROUGH SATURDAY/...
IT APPEARS MCS ACTIVITY WILL BE DISPLACED FURTHER NORTH TONIGHT AS
CENTER OF 5H RIDGE BUILDS CLOSER...WITH AXIS REACHING THE CENTRAL
GLAKS BY 00 TUE. THE RESULT WILL BE BUILDING HEAT AND PERSISTENT
HUMIDITY WITH DAILY HEAT INDICES APPROACHING OR EXCEEDING THE
CRITICAL 105F CRITERIA. WILL THEREFORE MAINTAIN EXCESSIVE HEAT
WATCH MON-WED FOR LOWER SUSQ...TUESDAY LIKELY TO BE THE HOTTEST
DAY AS WEDNESDAY MAY BE COOLED SLIGHTLY BY CONVECTION...ESPECIALLY
ACROSS MY NORTHERN TIER COUNTIES. ACROSS THE SOUTH...TUE AND WED
LIKLEY TO BE EQUALLY HOT. MIN TEMPS MAY NOT DROP BELOW 75 ACROSS
MUCH OF LANCASTER AND YORK COUNTIES TUE AND WED.

ZONAL FLOW STILL PROGGED TO BREAK DOWN AND FLATTEN ERN U.S. UPPER
RIDGE THU AND FRI...AS A COLD FRONT CROSSES THE AREA ON THU AND
COOLER AND DRIER AIR MASS ARRIVES FOR FRI AND SAT. ENSEMBLES AND
MEDIUM RANGE CONSENSUS SLIDE THE RIDGE OFF THE COAST LATER SUNDAY
SIGNALING A RETURN OF HEAT AND HUMIDITY BY THE END OF NEXT WEEKEND
AND EARLY NEXT WEEK.

&&

.AVIATION...
A CLUSTER OF THUNDERSTORMS MOVING SOUTHEAST ACROSS THE REGION EARLY THIS
MORNING WILL BRING LOCALIZED REDUCTIONS IN VSBY AND CIGS. STORMS
SHOULD CONTINUE TO WEAKEN AND DISSIPATE SHORTLY AFTER SUNRISE
...BEFORE THEY REACH THE LOWER SUSQUEHANNA VALLEY. VERY MOIST
AIRMASS WILL AGAIN LEAD TO AREAS OF LIGHT HAZE DURING THE DAY
SUNDAY. ISOLATED MAINLY AFTERNOON CONVECTION WILL LEAD TO TEMPORARY
REDUCTIONS IN VSBY AND CIGS...OTHERWISE VFR CONDITIONS ARE EXPECTED
FOR MOST OF THE DAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WATCH FOR PAZ036-056-057-059-063>066 FROM NOON
MONDAY TO 8 PM WEDNESDAY.
&&

SHORT TERM...DEVOIR
LONG TERM...DEVOIR
AVIATION...GARTNER
Hazardous weather outlook, Jul 29, 5:14 AM EDT, 22 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
514 AM EDT SAT JUL 29 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-300915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
514 AM EDT SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT AND HUMIDITY WILL CONTINUE TO BUILD THIS WEEKEND...AND MAY
BECOME EXCESSIVE BY THE EARLY TO MIDDLE PORTION OF THE UPCOMING
WORKWEEK. AN EXCESSIVE HEAT WATCH IS IN EFFECT FOR THE LOWER
SUSQUEHANNA RIVER VALLEY FOR MONDAY THROUGH WEDNESDAY.

In the hours before

Special weather statement, Jul 29, 11:48 PM EDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1148 PM EDT SAT JUL 29 2006

PAZ005-300445-
MCKEAN-
1148 PM EDT SAT JUL 29 2006

...A STRONG THUNDERSTORM WILL AFFECT MCKEAN COUNTY...

AT 1147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES EAST OF WARREN...MOVING SOUTHEAST AT 25
MPH. THE THUNDERSTORM WILL BE NEAR MARSHBURG AROUND 1205 AM...
WESTLINE AROUND 1215 AM...KANE AROUND 1220 AM...MOUNT JEWETT AND
KINZUA BRIDGE STATE PARK AROUND 1230 AM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE ALSO POSSIBLE WITH THIS STORM.

FORECASTER: DEVOIR
Local storm report, Jul 30, 12:16 AM EDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1216 AM EDT SUN JUL 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND DMG     5 ESE RUSSELL           41.89N 79.05W
07/30/2006                   WARREN             PA   TRAINED SPOTTER

            TREES DOWN IN SCANDIA.

&&

GAD
Special weather statement, Jul 30, 1:12 AM EDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
112 AM EDT SUN JUL 30 2006

PAZ010-011-017-300600-
CAMERON-CLEARFIELD-ELK-
112 AM EDT SUN JUL 30 2006

...STRONG THUNDERSTORMS WILL AFFECT CAMERON...CLEARFIELD AND ELK
COUNTIES...

AT 108 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES EAST OF ST.
MARYS TO 5 MILES SOUTHEAST OF RIDGWAY...MOVING SOUTHEAST AT 25 MPH.
THE THUNDERSTORMS WILL BE NEAR HICKS RUN AROUND 120 AM...MEDIX RUN...
BENEZETTE AROUND 125 AM...PENFIELD...FORCE AROUND 130 AM...PARKER DAM
STATE PARK AROUND 140 AM AND S.B. ELLIOT STATE PARK AROUND 145 AM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 108 AND 113.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...STATE
ROAD 120...STATE ROAD 153...STATE ROAD 255.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

FORECASTER:GARTNER
Special weather statement, Jul 30, 1:57 AM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
157 AM EDT SUN JUL 30 2006

PAZ004-300700-
WARREN-
157 AM EDT SUN JUL 30 2006

...STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY...

AT 155 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS COVERING MUCH OF WARREN COUNTY. THE STRONGEST STORMS
STRETCHED FROM NEAR SHEFFIELD TO GRAND VALLEY AND WERE MOVING
SOUTHEAST AT 25 MPH. STRONG THUNDERSTORMS WILL AFFECT MUCH OF
SOUTHERN WARREN COUNTY THROUGH 3 AM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
62...STATE ROAD 59.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

FORECASTER:GARTNER
Special weather statement, Jul 30, 2:42 AM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
242 AM EDT SUN JUL 30 2006

PAZ010-300745-
ELK-
242 AM EDT SUN JUL 30 2006

...STRONG THUNDERSTORMS WILL AFFECT ELK COUNTY...

AT 238 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTHEAST
OF CLARION TO 10 MILES SOUTH OF ST. MARYS...MOVING SOUTHEAST AT 35
MPH. THE THUNDERSTORMS WILL BE NEAR MEDIX RUN AROUND 255 AM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...STATE ROAD
120...STATE ROAD 255.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

EXPECT FREQUENT LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

FORECASTER:GARTNER
Special weather statement, Jul 30, 2:49 AM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
249 AM EDT SUN JUL 30 2006

PAZ017-300745-
CLEARFIELD-
249 AM EDT SUN JUL 30 2006

...STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD COUNTY...

AT 243 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTH OF
CLARION TO 9 MILES NORTH OF DUBOIS...MOVING SOUTHEAST AT 25 MPH. THE
THUNDERSTORMS WILL BE NEAR PENFIELD AROUND 300 AM...TREASURE LAKE...
PARKER DAM STATE PARK AROUND 310 AM...S.B. ELLIOT STATE PARK AROUND
315 AM...DUBOIS...CLEARFIELD AROUND 335 AM...WOODLAND...ROCKTON...
LECONTES MILLS AND HYDE AROUND 340 AM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 98 AND 133.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...ROUTE
322...STATE ROAD 153.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE WITH THESE STORMS.

EXPECT FREQUENT LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

FORECASTER:GARTNER

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 11:21 PM EDTSevere Thunderstorm WarningCTPWarren54 min
Jul 30, 12:10 AM EDTSevere Thunderstorm WarningCTPWarren65 min
Jul 30, 12:32 AM EDTSevere Thunderstorm WarningCTPMcKean43 min
Jul 30, 10:53 AM EDTHeat AdvisoryCTPAdams, Bedford, Blair, Centre, Clinton, Cumberland and 11 more3 days

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.